Alert archive / Wisconsin / Flood Watches in 2013
Flood Watch 3, NWS La Crosse, WI
NWS La Crosse, WI issued this flood watch at Apr 16, 2013, 11:25 AM CDT for 13 counties in Wisconsin; 8 counties in Iowa; 7 counties in Minnesota. It took effect at Apr 17, 2013, 12:00 PM CDT. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2013, 11:25 AM CDT (16:25 UTC)
- In effect from
- Apr 17, 2013, 12:00 PM CDT
- Expired
- Apr 18, 2013, 10:40 AM CDT
- In force
- 23 hr
- Issued by
- NWS La Crosse, WI
- Flood severity
- None
All 28 counties
Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- -190 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flood watch went out at Apr 16, 6:29 AM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Apr 16, 6:29 AM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 629 AM CDT TUE APR 16 2013 .SHORT TERM...(TODAY THROUGH TONIGHT) ISSUED AT 354 AM CDT TUE APR 16 2013 WATER VAPOR IMAGERY AND RAP 500MB ANALYSIS SHOWS A BROAD/RELATIVELY DEEP UPPER TROUGH AXIS SITUATED OVER THE WEST COAST/INTERMOUNTAIN REGION. SOUTHWEST FLOW ALOFT OUT F THIS TROUGH WAS SPILLING QUITE A BIT OF MID/HIGH CLOUD INTO THE REGION. AT THE SURFACE...THE FORECAST AREA WAS STILL UNDER THE INFLUENCE OF THE LOW PRESSURE THAT BROUGHT A WINTRY MIX/RAINFALL INTO THE AREA OVER THE WEEKEND. CYCLONIC FLOW AROUND THE LOW OVER SOUTHERN ONTARIO WAS PRODUCING AN EXTENSIVE STRATOCUMULUS FILED ACROSS NORTHERN MN INTO NORTHER WI. OTHERWISE...TEMPERATURES AT 3 AM WERE IN THE 30S. MAIN FORECAST CHALLENGE IN THE SHORT TERM WILL BE CLOUDS AND TEMPERATURES THROUGH TONIGHT. 16.00Z NCEP MODEL SUITE AS WELL AS THE ECMWF AND GEM ALL IN GOOD AGREEMENT IN THE SHORT TERM. FOR TODAY...WILL SEE THE LOW OVER ONTARIO LIFT FARTHER EAST INTO QUEBEC...WITH HIGH PRESSURE BUILDING IN FROM THE NORTHERN PLAINS. THIS WILL KEEP US DRY...BUT SOUTHWEST FLOW ALOFT WILL CONTINUE TO SPILL MID/HIGH CLOUD INTO THE REGION. NOT TOO CONFIDENT HOW THICK THIS CLOUD COVER WILL BE. BUFKIT SHOWS ALTERNATE THICKENING/THINNING THROUGH THE DAY. FEEL WE SEE SOMEWHERE BETWEEN 40-60 PERCENT OPAQUENESS FOR PARTLY TO MOSTLY SUNNY CONDITIONS. TEMPERATURES TODAY EXPECTED TO TOP OFF IN THE MIDDLE 40S ACROSS NORTH CENTRAL WI...TO THE LOWER 50S ACROSS PORTIONS OF NORTHEAST IOWA INTO SOUTHWEST WI. CLOUDS WILL THEN THICKEN TONIGHT AHEAD OF FAIRLY STRONG CYCLOGENESIS EAST OF THE COLORADO ROCKY MOUNTAIN FRONT WITH INCREASING MOISTURE TRANSPORT AND ISENTROPIC LIFT. MOISTURE WILL BE BATTLING DRY AIR INITIALLY...BUT FEEL SOME RAIN WILL BE POSSIBLE ACROSS NORTHEAST IA/SOUTHEAST MN/FAR SOUTHWEST WI TOWARD MORNING. OTHERWISE...WITH THICKENING CLOUDS...LOOK FOR TEMPERATURES TO RANGE FROM NEAR 30 ACROSS NORTH CENTRAL WI...TO THE MIDDLE AND UPPER 30S ACROSS NORTHEAST IA INTO SOUTHWEST WI. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 354 AM CDT TUE APR 16 2013 LOOK FOR RAIN TO OVERSPREAD THE AREA ON WEDNESDAY AS STRONG LOW PRESSURE MOVING OUT INTO THE PLAINS INCREASES MOISTURE TRANSPORT INTO THE AREA. NAM ALSO INDICATING SOME ELEVATED MUCAPE OF A COUPLE HUNDRED J/KG GOING INTO THE AFTER NOON FOR PERHAPS A CLAP OR TWO OF THUNDER. RAINFALL EXPECTED TO REALLY PICK UP OVER THE AREA WEDNESDAY AFTERNOON/NIGHT AS THE LOW MOVES FROM MO INTO SOUTHEAST WI. SREF INDICATING INCREASING 850-700MB FRONTOGENESIS OVER THE FORECAST AREA NORTHWEST OF THE LOW ALONG WITH INCREASING MOISTURE TRANSPORT... WITH PRECIPITABLE WATERS MOVING INTO THE 1-1.5 INCH RANGE. RAIN RATES COULD GET MODERATE TO HEAVY AT TIMES GIVEN THIS SCENARIO. RAIN THEN EXPECTED TO TAPER OFF ON THURSDAY AS THE LOW PULLS INTO LOWER MI. THINKING THAT FOCUSED FORCING ALONG WITH MUCH HIGHER THAN NORMAL PRECIPITABLE WATER VALUES WILL YIELD RAINFALL AMOUNTS SOMEWHERE IN THE 1.5-3.5 INCH RANGE WITH A FEW LOCALLY HIGHER AMOUNTS GIVEN THE EMBEDDED THUNDERSTORM POTENTIAL. HYDROLOGY EXPECTED TO BECOME AN ISSUE ONCE AGAIN WITH RIVERS RUNNING FAIRLY HIGH RIGHT NOW. MORE ON THIS IS COVERED IN THE HYDROLOGY SECTION BELOW. CONCERN IS INCREASING THAT A FLOOD WATCH MAY BECOME NECESSARY AS WELL WITH SATURATED GROUND AND POTENTIAL FOR OVERLAND FLOODING IN ADDITION TO RIVER FLOODING SINCE OUR 6-HRLY FLASH FLOOD GUIDANCE IS ONLY RUNNING 2-3 INCHES. WILL HAVE THE DAY SHIFT ASSESS THIS WITH THE 12Z MODEL RUNS. ATTENTION THEN TURNS TO SIGNIFICANT SNOWFALL POTENTIAL FOR THURSDAY NIGHT INTO FRIDAY. MODELS ARE BECOMING MORE IN AGREEMENT AND CONSISTENT WITH INCREASING SNOW SIGNAL FOR THE AREA. ECMWF/GFS/GEM ALL BRING ANOTHER WAVE OF LOW PRESSURE UP ALONG THE EXISTING BAROCLINIC ZONE AS A VIGOROUS MID-LEVEL TROUGH/CLOSED LOW MOVES TOWARD THE AREA FROM THE PLAINS. STRONG DEFORMATION ZONE THEN SETS UP ACROSS THE NORTHWEST HALF OF THE FORECAST AREA. LATEST GFS COB WANTS TO PRODUCE 8+ INCHES/LOCALLY HIGHER AMOUNTS NORTHWEST OF A LINE ROUGHLY RUNNING FROM MEDFORD AND LA CROSSE WI...TO NEAR OELWEIN IA. HEADLINES WILL LIKELY BE NEEDED. WILL PASS THIS ONTO THE DAYSHIFT AS WELL FOR FURTHER ASSESSMENT. FRIDAY NIGHT THROUGH SATURDAY LOOKS DRY WITH HIGH PRESSURE MOVING IN. PRECIPITATION CHANCES WILL RETURN SATURDAY NIGHT THROUGH MONDAY AS LOW PRESSURE MOVES ACROSS THE NORTHERN PLAINS INTO THE UPPER MISSISSIPPI RIVER VALLEY REGION. OTHERWISE...LOOK FOR BELOW NORMAL TEMPERATURES TO CONTINUE THROUGH THE WEEKEND...POSSIBLY GETTING TO NEAR NORMAL BY MONDAY. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING) ISSUED AT 629 AM CDT TUE APR 16 2013 AN AREA OF STRATUS GENERALLY NORTH OF INTERSTATE 90 WAS SLOWLY SAGGING SOUTHWARD. RAP AND NAM BUFKIT SOUNDINGS INDICATE THESE SHOULD MIX OUT BY MID TO LATE MORNING WITH VFR CONDITIONS AFTER THAT. MOISTURE TRANSPORT WILL INCREASE LATE TONIGHT AHEAD OF A DEVELOPING STORMS SYSTEM OVER THE PLAINS. THIS WILL SPREAD A MID DECK OF CLOUDS INTO THE TAF SITES...BUT ANY PRECIPITATION SHOULD HOLD OFF UNTIL AFTER 12Z. && .HYDROLOGY...MAINLY WEDNESDAY AND WEDNESDAY NIGHT ISSUED AT 354 AM CDT TUE APR 16 2013 ADDITIONAL RAINFALL WED/WED NIGHT/THU POSES A FLOODING THREAT FOR MOST IF NOT ALL RIVERS AND STREAMS IN OUR FORECAST AREA. RUNOFF FROM EXPECTED 1.5 TO 3.5 INCHES OF RAINFALL FROM WED THROUGH THU WILL LIKELY PRODUCE ADDITIONAL RISES ON THE TRIBUTARY RIVERS/ STREAMS THAT ARE ALREADY RUNNING HIGH FROM RECENT RAINFALL AND SNOW MELT THIS PAST WEEK. GIVEN THIS EXPECTED RAINFALL ALONG WITH LOCALIZED HIGHER RAINFALL RATES...ADDITIONAL FLOODING IS POSSIBLE IF NOT LIKELY ON THE TRIBUTARY RIVERS LATER IN THE WEEK INTO THE WEEKEND. WILL CONTINUE HYDROLOGIC OUTLOOK PRODUCT ADDRESSING THE RAIN/FLOODING THREATS LATER IN THE WEEK. LOOK FOR WATER LEVELS ON THE MISSISSIPPI RIVER TO REMAIN NEARLY STEADY OR GRADUALLY RISE THIS WEEK AS RUNOFF FROM RECENT RAINS AND SNOWMELT MOVES DOWNSTREAM. THE ADDITIONAL RAINS ON WEDNESDAY THROUGH THURSDAY WOULD CREATE ADDITIONAL RISES ON THE MISSISSIPPI RIVER...BUT MOST OF THESE RISES FROM THE WED-THU RAINS EXPECTED NOT TO SHOW UP IN THE MISSISSIPPI RIVER UNTIL EARLY NEXT WEEK. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...DAS LONG TERM....DAS AVIATION...RABERDING HYDROLOGY....DAS/RRS
Hazardous weather outlook, Apr 16, 5:00 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT TUE APR 16 2013 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-171100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 500 AM CDT TUE APR 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SOME RIVERS ARE EXPECTED TO REMAIN HIGHER THAN NORMAL OR ABOVE FLOOD LEVEL...WITH THE RECENT RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STORM SYSTEM IS EXPECTED TO IMPACT THE REGION WEDNESDAY INTO FRIDAY. IT APPEARS MAINLY RAIN WILL FALL WEDNESDAY THROUGH THURSDAY...WITH A RAIN AND SNOW MIX EXPECTED ACROSS NORTH CENTRAL WISCONSIN WEDNESDAY NIGHT. RAINFALL TOTALS FROM THIS SYSTEM ARE EXPECTED TO BE 1 TO 3 INCHES...WITH LOCALLY HIGHER AMOUNTS WHICH WILL CONTINUE TO CAUSE PROBLEMS ON ALREADY SWOLLEN RIVERS...AND COULD LEAD TO MORE FLOODING. SEE OUR HYDROLOGIC OUTLOOK FOR MORE DETAILS. A FEW THUNDERSTORMS ARE ALSO POSSIBLE ON WEDNESDAY AND WEDNESDAY NIGHT...BUT THESE ARE NOT EXPECTED TO BE SEVERE. ACCUMULATING SNOW IS THEN POSSIBLE THURSDAY NIGHT INTO FRIDAY. THE HIGHEST PROBABILITY AREA FOR ACCUMULATING SNOW AT THIS TIME APPEARS TO BE ACROSS SOUTHEAST MINNESOTA INTO NORTH CENTRAL WISCONSIN...WHERE 6 OR MORE INCHES COULD FALL. THOSE WITH TRAVEL PLANS THURSDAY NIGHT INTO FRIDAY SHOULD STAY TUNED FOR FURTHER UPDATES CONCERNING THE POSSIBILITY OF SIGNIFICANT SNOWFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .EMERGENCY MANAGEMENT COORDINATION... A WEBINAR IS SCHEDULED FOR 1 PM TODAY CONCERNING THE HEAVY RAIN AND FLOODING THREAT FOR WEDNESDAY NIGHT INTO THURSDAY AND SIGNIFICANT SNOWFALL POTENTIAL FOR THURSDAY NIGHT INTO FRIDAY. RABERDING
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 1:32 AM CDT | River Flood Warning | ARX | Jackson | 57 hr |
| Apr 16, 7:13 AM CDT | River Flood Warning | ARX | La Crosse, Trempealeau | 6 days |
Nearby
Flood Watches in Wisconsin, 2013Flood Watches in Iowa, 2013Flood Watches in Minnesota, 2013Every flood watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.